[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.14.135. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Case Report/Case Series
March 2014

Cutaneous Granulomatous Eruption and Successful Response to Potent Topical Steroids in Patients Undergoing Targeted BRAF Inhibitor Treatment for Metastatic Melanoma

Author Affiliations
  • 1University of Illinois College of Medicine, Chicago
  • 2Department of Dermatology, Harvard Medical School, Boston, Massachusetts
  • 3Department of Pathology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts
  • 4Massachusetts General Hospital Cancer Center, Division of Hematology/Oncology, Massachusetts General Hospital, Harvard Medical School, Boston
  • 5Pigmented Lesion Clinic, Department of Dermatology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts
  • 6Cutaneous Oncology Program, Department of Dermatology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts
JAMA Dermatol. 2014;150(3):307-311. doi:10.1001/jamadermatol.2013.7919
Abstract

Importance  Targeted BRAF inhibitor therapy (vemurafenib, dabrafenib) is an effective, novel treatment for patients with metastatic melanoma with the V600E BRAF mutation. This therapy is associated with squamous cell carcinomas and keratoacanthomas. Granulomatous eruptions have not been previously reported.

Observations  Two patients with melanoma developed cutaneous granulomatous eruptions during targeted BRAF inhibitor therapy. In case 1, after 2 months of treatment with dabrafenib and trametinib (MEK inhibitor), a papular eruption concerning for progression of disease prompted cessation of treatment. After the histopathologic diagnosis of granulomas, the patient was treated with clobetasol ointment with resolution within days and resumption of therapy. In case 2, after 5 months of vemurafenib treatment, the patient developed a granulomatous eruption, which resolved 3 weeks after cessation of therapy.

Conclusions and Relevance  We report 2 cases of cutaneous granulomatous eruptions on treatment with targeted BRAF inhibitors, a previously unreported association. Although additional investigations are necessary to better elucidate the pathogenic mechanisms, our report includes a treatment plan that prevents unnecessary discontinuation of therapy. Given the Food and Drug Administration approval of vemurafenib for metastatic melanoma, clinicians should be aware of this possible cutaneous reaction and treatment option to optimize patient management.

×